Tapering off Methadone

Prescription bottle filled with methadone that a person is tapering off of

Tapering medication is the practice of slowly reducing the dose of a drug to avoid the side effects of stopping its use too quickly. In the case of methadone use, a methadone taper is almost always needed to ensure the person can safely detox and withdraw from methadone.

Tapering off methadone should only be done with the help and supervision of a medical professional. Methadone affects the body in complex ways and trying to self-taper can lead to severe symptoms or death.

Methadone Taper Symptoms

During a methadone taper, the physician or medical professional will thoroughly review what to expect from the process. A well-designed methadone taper should have few — if any — side effects.

Side effects are a sign that the taper is too fast or too slow. They serve as an opportunity to reconfigure the taper to be more effective.

Side effects of a taper that is too quick will appear similar to general withdrawal symptoms and may include:

  • Agitation
  • Anxiety or irritability
  • Diarrhea
  • Watery eyes
  • Flu-like symptoms
  • Goosebumps
  • Depression
  • Muscle aches
  • Nausea and vomiting
  • Large pupils
  • Runny nose
  • Seizures or convulsions
  • Stomach cramping
  • Sweating
  • Trouble sleeping
  • Yawning

Unusual symptoms should be reported during a methadone taper. Reporting withdrawal symptoms can help the medical professional adjust the taper schedule.

Conversely, a person should also report any side effects that indicate they are getting too much methadone. The following side effects also indicate the need for a taper schedule adjustment:

  • Constipation
  • Dizziness
  • Nausea or vomiting
  • Sedation or tiredness
  • Trouble breathing

Methadone Taper Protocol

Methadone tapering can be done in a hospital or an outpatient clinic. Tapering methadone should never be done quickly and doses must be allowed to metabolize slowly from the body over time. Attempting to quickly taper or stop methadone use “cold turkey” will result in uncomfortable and sometimes deadly withdrawal symptoms.

Tapering off methadone is sometimes more straightforward than tapering off other opioid pain medication. If someone needs to be tapered off other medications, like fentanyl or oxycodone, they are sometimes converted to methadone first to make the process easier.

Methadone has a longer half-life than other opioids, meaning missing a dose by a few hours will not trigger side effects. Also, it takes between one to four days for someone to feel side effects after taking their last dose of methadone.

Methadone Tapering Schedule

Methadone should never be tapered without the help of a medical professional. A general example of a methadone taper schedule may resemble:

  • Week 1: 30 mg three times daily
  • Week 2: 20 mg three times daily
  • Week 3: 15 mg three times daily
  • Week 4: 10 mg three times daily
  • Week 5: 10 mg, 5 mg, 10 mg
  • Week 6: 5 mg, 5 mg, 10 mg
  • Week 7: 5 mg, 5 mg, 5 mg
  • Week 8: 5 mg, 2.5 mg, 5 mg
  • Week 9: 2.5, 2.5 mg, 5 mg
  • Week 10: 2.5 mg three times daily
  • Week 11: 2.5 mg twice daily
  • Week 12: 2.5 mg daily

Notice how slow methadone must be tapered. Many people require several months to safely stop or lower methadone without side effects.

When to Start a Methadone Maintenance Taper

Tapering off a methadone maintenance regimen is almost always safer than stopping “cold turkey.” However, no one should start a taper by themselves because of how complex the process can be.

People on methadone for chronic pain should speak with their primary care physician to help them taper.

If you or a loved one struggle with a substance use disorder, The Recovery Village Ridgefield can help. Contact The Recovery Village Ridgefield to speak with a representative about how professional addiction treatment can address substance use and any co-occurring mental health disorders. Take the first step toward a healthier future, call today.

Calsyn, Donald A; et al. “Slow Tapering from Methadone Maintenance in a Program Encouraging Indefinite Maintenance.” 2006. Accessed September 19, 2019.

Kral, Lee A; et al. “Safely Discontinuing Opioid Analgesics.” 2006. Accessed September 19, 2019.

Medline Plus. “Opiate and Opioid Withdrawal.” 2016. Accessed September 19, 2019.

Don’t wait. Call today.

Get the best treatment options.

360-605-1883

See our locations

Take a look